Alert archive / Utah / Flash Flood Warnings in 2018

Flash Flood Warning 6, NWS Salt Lake City, UT

July 11, 2018Iron County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 11, 2018, 4:46 PM MDT for Iron County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2018, 4:46 PM MDT (22:46 UTC)
Expired
Jul 11, 2018, 7:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Iron County, UT

The radar

The Cedar City radar (KICX), 18 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.8 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
380 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1940 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

098 
WGUS55 KSLC 112246
FFWSLC
UTC021-120145-
/O.NEW.KSLC.FF.W.0006.180711T2246Z-180712T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
446 PM MDT WED JUL 11 2018

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southeastern Iron County in southern Utah...

* Until 745 PM MDT

* At 444 PM MDT, Doppler radar indicated that heavy rainfall has been
  falling over the Parowan Creek portion of the Brian Head burn scar.
  Radar estimates indicate that 0.75 inch of rain has fallen on the 
  burn scar over the past hour.

* It is expected that this amount of rainfall will result in flash
  flooding and a debris flow through the Parowan Creek drainage
  including Benson, Center, Bowery, and Soda Springs side drainages.
  State Route 143 is expected to receive debris, as well as locations
  along Parowan Creek downstream to the town of Parowan. People in
  this area should take action to ensure their safety!

LAT...LON 3782 11281 3768 11280 3769 11287 3772 11288
      3778 11285

$$

McInerney
2 follow-up statements
339 
WGUS75 KSLC 120017
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
617 PM MDT WED JUL 11 2018

UTC021-120145-
/O.CON.KSLC.FF.W.0006.000000T0000Z-180712T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-
617 PM MDT WED JUL 11 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR
SOUTHEASTERN IRON COUNTY...

At 614 PM MDT, Doppler radar indicated that around 1 inch of rain 
has fallen on the Parowan Creek portion of the Brian Head burn scar. 

It is expected that this amount of rainfall will result in flash
flooding and a debris flow through the Parowan Creek drainage
including Benson, Center, Bowery, and Soda Springs side drainages.
State Route 143 is expected to receive debris, as well as locations
along Parowan Creek downstream to the town of Parowan. People in this
area should take action to ensure their safety!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If a debris flow has occurred it is important to realize that the
runout area remains very dangerous. Additional debris flows may occur
within minutes of the original flow. Please remain vigilant and be
prepared to take swift action.

&&

LAT...LON 3782 11281 3768 11280 3769 11287 3772 11288
      3778 11285

$$

LC
026 
WGUS75 KSLC 120137
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
737 PM MDT WED JUL 11 2018

UTC021-120146-
/O.EXP.KSLC.FF.W.0006.000000T0000Z-180712T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-
737 PM MDT WED JUL 11 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN IRON COUNTY WILL EXPIRE
AT 745 PM MDT...

Rain has ended over the burn scar and flooding is no longer expected 
to pose a threat. Please continue to heed any remaining road 
closures.

LAT...LON 3782 11281 3768 11280 3769 11287 3772 11288
      3778 11285

$$

MT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 3:37 PM MDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 11, 3:37 PM MDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
337 PM MDT Wed Jul 11 2018

.SYNOPSIS...High pressure over the Great Basin will gradually
shift southward through the weekend, bringing a drying trend over
the northern and central sections of the forecast area. Moisture
will linger over far southern Utah into the weekend.

&&

.SHORT TERM...Deep moisture remains over the southern two-thirds
of the CWA this evening while slightly drier air has moved into
northwest. This drying trend across the northwest will gradually
work its way southward into central Utah by Friday and into
southern Utah this weekend. There are no identifiable disturbances
in this moist air mass over the southern half of the region to
focus the convection over the next few days, so terrain driven
convection will once again be the case for Thursday and Friday.
Isolated heavy rain is possible from thunderstorms each day.

Temperatures will remain nearly similar from day-to-day into
Friday then begin to warm over the north as the drier and warmer air
works in as well as less cloud cover.

.LONG TERM (After 06z Sunday)...Persistent high pressure across
the Interior West will continue to be a major factor in the long
term forecast period. While the northern half of the CWA should
remain under dry west to northwesterly flow, portions of southern
Utah will remain somewhat moist and should be able to sustain at
least diurnally driven, weak convection during the afternoon and
evening.

700mb temperatures warm to near 18-20C by Tuesday...likely bringing
another round of 100 degree temperatures to the Wasatch Front
Tuesday and Wednesday. There is little relief in sight for much of
the 7-10 day period.

&&

.AVIATION...VFR conditions are expected through the TAF period at
the SLC terminal. Storms have developed to the south and east and
are impacting the southern and eastern gates. Northerly winds should
continue through the evening with a southerly shift expected between
03-04Z. There is a 20% chance that an early southerly wind shift is
possible between 22-23Z caused by thunderstorm outflow.

&&

.FIRE WEATHER...A drier west to northwest flow will move into
northern Utah over the course of the next two days and then move
farther south across central Utah Friday into Saturday and
southern Utah this weekend. By Friday the valleys of the northern
half of Utah will start seeing RH mins in the teens. Meanwhile,
southern Utah will continue to have min RH values in the 20-35
percent range in the south. Isolated to scattered showers and
thunderstorms will occur over the central and southern portions of
the region each day through Friday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Struthwolf
LONG TERM...Kruse
AVIATION...Bonnette
FIRE WEATHER...Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 11, 3:18 PM MDT, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
318 PM MDT Wed Jul 11 2018

UTZ001>016-019>021-517-518-WYZ021-121300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
318 PM MDT Wed Jul 11 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...This Afternoon and Tonight

The threat of thunderstorms will continue nearly area-wide into
the evening. Gusty winds...small hail and heavy rainfall will be
possible with any of these thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The potential for thunderstorms will be mainly limited to central
and southern Utah from Thursday through the weekend. The primary
weather concern will be the potential for flash flooding. Gusty
winds and small hail will also be possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jul 11, 1:57 PM MDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
157 PM MDT WED JUL 11 2018

UTZ003-004-112030-
Southern Wasatch Front UT-Salt Lake and Tooele Valleys UT-
157 PM MDT WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UTAH AND
SOUTHEASTERN TOOELE COUNTIES UNTIL 230 PM MDT...

At 156 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 10 miles south of Cedar Fort, or 23 miles
northwest of Payson...moving northeast at 15 mph.

Penny to nickel size hail and winds in excess of 40 mph will be
possible.

Locations impacted include...
Eagle Mountain, Saratoga Springs and Fairfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Salt Lake City.

&&

LAT...LON 4006 11215 4022 11225 4038 11196 4013 11181
TIME...MOT...LOC 1956Z 244DEG 12KT 4018 11212

MT
Special weather statement, Jul 11, 2:32 PM MDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
232 PM MDT WED JUL 11 2018

UTZ003>005-008-112100-
Wasatch Mountains South of I-80 UT-
Great Salt Lake Desert and Mountains UT-Southern Wasatch Front UT-
Salt Lake and Tooele Valleys UT-
232 PM MDT WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SALT LAKE...
NORTHWESTERN UTAH AND EASTERN TOOELE COUNTIES UNTIL 300 PM MDT...

At 232 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Cedar Fort, or 15 miles southeast of
Tooele...moving northeast at 10 mph.

Penny to nickel size hail and winds in excess of 40 mph will be
possible.

Locations impacted include...
West Jordan, South Jordan, Lehi, Draper, Riverton, American Fork,
Herriman, Eagle Mountain, Bluffdale, Cedar Fort, Saratoga Springs and
Highland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Salt Lake City.

&&

LAT...LON 4028 11207 4042 11221 4060 11199 4039 11178
TIME...MOT...LOC 2032Z 233DEG 8KT 4040 11207

MT
Special weather statement, Jul 11, 4:12 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
412 PM MDT WED JUL 11 2018

UTZ006-008>010-112245-
Wasatch Mountains South of I-80 UT-Wasatch Mountain Valleys UT-
Wasatch Plateau/Book Cliffs UT-Western Uinta Mountains UT-
412 PM MDT WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASATCH AND
SOUTHWESTERN SUMMIT COUNTIES UNTIL 445 PM MDT...

At 412 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Daniel, or over Heber City...moving
northeast at 5 mph.

Penny to nickel size hail and winds in excess of 40 mph will be
possible.

Locations impacted include...
Heber City, Heber, Francis, Daniel, Timber Lakes, Midway, Charleston,
Wallsburg and Hailstone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Salt Lake City.

&&

LAT...LON 4036 11145 4054 11151 4066 11133 4042 11117
TIME...MOT...LOC 2212Z 243DEG 6KT 4048 11142

MT

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 9:08 PM MDTSpecial Weather StatementSLCDavis52 min
Jul 11, 1:57 PM MDTSpecial Weather StatementSLCUtah33 min
Jul 11, 2:22 PM MDTFlash Flood WarningSLCEmery3 hr
Jul 11, 2:32 PM MDTSpecial Weather StatementSLCSalt Lake28 min
Jul 11, 4:12 PM MDTSpecial Weather StatementSLCWasatch33 min

Nearby

Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.